Hail, Young
- When
- May 6, 6:00 PM CST
- Where
- Young County, Graham
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.100, -98.600
Nickel to golf ball sized hail was reported in Graham.
A few storms developed along and ahead of a dryline across the western counties of the CWA. One storm produced golf ball sized hail in Graham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A few storms developed along and ahead of a dryline across the western counties of the CWA. One storm produced golf ball sized hail in Graham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 6, 5:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 624 PM CDT TUE MAY 6 2014 .AVIATION... SUMMARY...STRONG SOUTHERLY FLOW. MVFR CIGS LATE NIGHT THROUGH MID MORNING. SURFACE LOW PRESSURE WILL REMAIN OVER THE PANHANDLE AND WESTERN KANSAS REGION THROUGH THIS FORECAST. A TIGHT PRESSURE GRADIENT ACROSS NORTH AND CENTRAL TEXAS WILL PRODUCE STRONG/GUSTY SOUTH WINDS THROUGH THE PERIOD. A STRONG LOW LEVEL JET TONIGHT WILL TRANSPORT ANOTHER ROUND OF STRATUS NORTHWARD ACROSS THE TAF SITES. EXPECTING SURFACE WINDS 18G30KT DURING THE DAY HOURS AND AROUND/NEAR 19KTS DURING THE OVERNIGHT HOURS. TONIGHT/S STRATUS /AROUND 1500FT/ WILL ARRIVE EARLIER THAN LAST NIGHT WITH ARRIVAL TIMES OF 06Z KACT AND 08Z OVER THE METROPLEX. CIGS WILL LIFT AROUND MID MORNING WITH VFR CONDITIONS DEVELOPING 17-19Z. A REPEAT SURGE OF STRATUS IS EXPECTED WEDNESDAY NIGHT. ALL CONVECTION WILL REMAIN WEST OF THE LOCAL TAF SITES THROUGH WEDNESDAY EVENING. 75 && .PREV DISCUSSION... /ISSUED 313 PM CDT TUE MAY 6 2014/ A DRYLINE WILL CONTINUE TO APPROACH THE WESTERN SECTIONS OF NORTH TEXAS THIS AFTERNOON. ALTHOUGH A CAP OF WARM AIR REMAINED IN PLACE FOR MUCH OF THE AFTERNOON...INCREASING LARGE SCALE LIFT FROM AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO WORK ON THE CAP AND MAY BREAK IT ACROSS THE BIG COUNTRY BEFORE 5 PM. STORMS THAT FORM ON THE DRYLINE LATE THIS AFTERNOON WILL MOVE NORTHEAST AND MAY AFFECT THE EXTREME WESTERN PORTIONS OF NORTH TEXAS BEFORE SUNSET. IF ANY STORMS DO MANAGE TO FORM THEY WILL HAVE A POTENTIAL TO BECOME SEVERE DUE TO STEEP MID LEVEL LAPSE RATES. DOWNBURST WINDS WILL BE THE MOST LIKELY SEVERE WEATHER THREAT DUE TO STRONG EVAPORATION EXPECTED BELOW THE CLOUD BASES. STORMS SHOULD DISSIPATE WITH THE LOSS OF SURFACE HEATING AND THE RETREATING DRYLINE. LOW LEVEL MOISTURE WILL CONTINUE TO FILTER INTO NORTH TEXAS TONIGHT AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. OVERNIGHT/MORNING STRATUS IS EXPECTED ALONG WITH A FEW WARM AIR ADVECTION SHOWERS OR SPRINKLES. THE CAP SHOULD CONTINUE TO WEAKEN ON WEDNESDAY WITH INCREASING LARGE SCALE LIFT. HOWEVER...ABUNDANT CLOUD COVER AND A LACK OF MESO-SCALE FORCING SHOULD LIMIT STORM FORMATION. WE DO EXPECT SOME STORMS TO FORM WEST OF THE REGION NEAR THE DRY LINE WEDNESDAY AFTERNOON. THESE STORMS WILL MOVE NORTHEAST AND MAY AFFECT THE WEST/NORTHWEST ZONES LATE IN THE AFTERNOON. THUNDERSTORM COVERAGE SHOULD INCREASE WEDNESDAY NIGHT/THURSDAY MORNING AS THE UPPER TROUGH AXIS TRANSLATES INTO COLORADO AND NEW MEXICO. THE OVERNIGHT/THURSDAY MORNING CONVECTION SHOULD BE ELEVATED WITH A CAP STILL IN PLACE. MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT STEEP MID LEVEL LAPSE RATES MAY RESULT IN SOME MARGINALLY SEVERE HAIL. AS THE DAY PROGRESSES...THE CHANCE FOR SURFACE BASED STORMS SHOULD INCREASE AS THE CAP ERODES. HOWEVER...THE EXTENT OF MORNING PRECIPITATION WILL LARGELY DETERMINE HOW STRONG AFTERNOON STORMS BECOME. THE EASTERN HALF OF THE REGION WILL HAVE THE BEST CHANCE FOR SURFACE BASED STORMS THURSDAY AFTERNOON. MODELS CONTINUE TO KEEP PRECIPITABLE WATER VALUES OVER 1.5 INCHES ON THURSDAY...SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND MAYBE EVEN SOME URBAN STREET FLOODING. RAIN AND THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST THURSDAY AFTERNOON/EVENING AS A PIECE OF UPPER LEVEL ENERGY ROTATES TOWARD THE NORTHEAST. HOWEVER...THE MAIN UPPER TROUGH WILL NOT MOVE EAST OF THE REGION UNTIL FRIDAY AFTERNOON. THEREFORE...WE WILL KEEP SOME POPS THROUGH FRIDAY...ESPECIALLY ACROSS THE EAST/SOUTHEAST ZONES. UNLIKE MANY SPRING SYSTEMS...A NOTABLE COLD FRONT WILL NOT FOLLOW ON THE HEELS OF THE UPPER TROUGH. THEREFORE...LOW LEVEL MOISTURE WILL REMAIN HIGH ACROSS NORTH TEXAS THROUGH THE WEEKEND. ALSO...NEARLY ZONAL FLOW ALOFT WILL BECOME ESTABLISHED ACROSS THE SOUTHERN HALF OF THE CONUS LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. WEAK DISTURBANCES EMBEDDED IN WESTERLY FLOW ALOFT WILL BRING ADDITIONAL RAIN AND THUNDERSTORM CHANCES TO ALL OF NORTH TEXAS. FOR NOW WE WILL KEEP POPS ON THE LOW SIDE. HOWEVER...A LATE SPRING PATTERN SUCH AS THIS OFTEN RESULTS SCATTERED TO NUMEROUS THUNDERSTORMS OVER MULTIPLE DAYS. TEMPERATURES THROUGH THE WEEK WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS OVERALL WITH HIGHS GENERALLY IN THE 80S AND LOWS MOSTLY IN THE 60S. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 67 87 69 83 67 / 5 10 20 70 20 WACO, TX 66 86 71 85 69 / 5 20 20 60 20 PARIS, TX 63 83 66 78 66 / 5 5 20 70 40 DENTON, TX 67 86 70 84 66 / 5 10 20 60 20 MCKINNEY, TX 67 84 70 82 67 / 5 10 20 70 30 DALLAS, TX 67 86 69 83 69 / 5 10 20 70 30 TERRELL, TX 65 83 68 83 68 / 5 10 20 70 30 CORSICANA, TX 64 83 69 83 69 / 5 10 20 60 30 TEMPLE, TX 65 85 70 84 68 / 5 20 20 50 20 MINERAL WELLS, TX 63 88 66 84 63 / 10 20 30 70 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /75
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 243 PM CDT TUE MAY 6 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 243 PM CDT TUE MAY 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND WEST OF A LINE FROM BOWIE TO COMANCHE. STORMS MAY BE STRONG OR MARGINALLY SEVERE. GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY THREATS BUT HAIL IS ALSO POSSIBLE. ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE OVER AREAS WEST OF HIGHWAY 281 THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG AND WEST OF A LINE FROM CAMERON TO GLEN ROSE TO GAINESVILLE. STORM CHANCES AND COVERAGE WILL INCREASE AFTER MIDNIGHT WEDNESDAY NIGHT SPREADING EAST ACROSS THE REGION DURING THE DAY ON THURSDAY. BY THURSDAY NIGHT...THE CHANCE FOR STORMS WILL BE CONFINED TO MAINLY EAST OF INTERSTATE 35/35E. SOME STORMS THROUGH THURSDAY NIGHT WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING PROBLEMS AND RISING CREEKS AND DITCHES. STORM CHANCES RETURN FRIDAY AND FRIDAY NIGHT ALONG AND EAST OF A LINE FROM GAINESVILLE...TO FORT WORTH...TO GOLDTHWAITE. BEYOND FRIDAY...THERE ARE SCATTERED THUNDERSTORM CHANCES ACROSS VARYING PARTS OF THE REGION THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH EARLY EVENING ALONG AND WEST OF A BOWIE TO COMANCHE LINE. 82/JLD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 631 PM CDT TUE MAY 6 2014 TXZ100-070000- YOUNG TX- 631 PM CDT TUE MAY 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN YOUNG COUNTY AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GRAHAM...MOVING NORTHEAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM. PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. LAT...LON 3328 9870 3315 9848 3295 9867 3296 9894 TIME...MOT...LOC 2331Z 217DEG 26KT 3298 9878 92
The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
Nickel to golf ball sized hail was reported in Graham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519265.